May 26, 2017
De-escalation of TKI Dose in Patients with Chronic Myeloid Leukemia
Title: De-escalation of tyrosine kinase inhibitor dose in patients with chronic myeloid leukemia with stable major molecular response (DESTINY): an interim analysis of a non-randomised, phase 2 trial
Clark, R.E. et al.
What You Need to Know:
De-escalation of tyrosine kinase inhibitor (TKI) therapy was found to be safe and improves symptoms in patients with chronic myeloid leukemia (CML) with MR4 or greater and major molecular response (MMR) without MR4.
- Interim analysis of a non-randomized, phase 2 trial including 20 hospitals located in the UK
- Evaluated the effects of de-escalation of TKI treatment prior to complete cessation in CML patients 18 years old with a 3 year history of TKI use and in stable MR4 (BCR-ABL1:ABL1 ratio <0.01%) or stable MMR (BCR-ABL1:ABL1 ratio <0.1% consistently) but not MR4 for 12 months
- Half of a standard TKI dose was administered to each patient over 12 months – imatinib 200mg daily, dasatinib 50mg daily, or nilotinib 200mg twice daily
- Primary endpoint: “proportion of patients who lost MMR on de-escalation and regained MMR on TKI resumption”
- Intention-to-treat analysis
- 174 total patients enrolled (49 patients in MMR cohort, 125 patients in MR4 cohort)
- 7% of patients (12/174) “had molecular recurrence, all of whom regained MMR within 4 months of full-dose TKI resumption (median time to recover 77 days)”
- Recurrence occurred in 2% of MR4 patients (3 of 121 evaluable patients; 90% CI: 0.2, 4.8) vs 19% of MMR patients (9 of 48 evaluable patients; HR: 0.12; 90% CI: 0.04, 0.37; P=0.0007) and was not related to duration of TKI therapy or previous TKI
- Adverse events: improved in first 3 months of de-escalation of therapy only 16 serious adverse events reported; 1 death occurred in a patient taking imatinib only (caused by worsening of pre-existing peripheral arterial occlusive disease)